Fed up of new tablets making me feel so ill :(

After my rheumy telling me stop taking azathiprine after only 3 weeks he has now put me on Mycophenolate.

I took one 500mg tablet after tea. it gave me idigestion, which was fine, I can cope with that. Then later on I got awful stomach cramps, Ive hardly slept, and this morning I have an upset stomach, nausea and am still in a lot of pain.

This is really getting me down, I am beginning to think I might just stay the way I am, as what is the point of taking tablets that make you feel worse in other ways.

11 Replies

oldestnewest
  • Hi tiredmum, can sympathise with you on this one, started Mycophenolate myself just over 2 weeks ago. Have just increased my dose from 500mg once a day to 500mg twice a day - the toilet is my best friend at the moment!!! Good job we have two in the house cos one has my name on it right now! I settled on 500mg after a few days so hopefully will settle again soon. (Got another increase coming up in another two weeks!)

    I usually take mine on an empty stomach, might that help you? These medications are a pain but not taking them is not an option - stick with it and hopefully you will feel better in a couple of days.

    Take care, Angela xx

  • Hi Angela,

    I am supposed to be taking 500mg twice a day then increasing to 1g twice a day after 2 weeks.

    I don't think having an upset stomach for the aza is helping so might give it a few days, and then start again .

    The internet said taking it with food helps to reduce the upset stomach.

    So glad to know i'm not the only one.

    Thanks for the advice :)

  • hi, if you're still suffering after a few more days give your specialist nurse a ring. When I was given my prescription mine told me that when I increase to 4 tabs a day if I start having problems with sickness then I've to drop the dose to 3 a day for a week then increase back up to 4 a day. I am really hoping these tablets will get me off the steroids which I have been on for 6 years now. Are you taking anything to protect your stomach? I take Omeprazole.

  • I have been on Mycophenolate for 4 years now and at first it did exactly as you described but once the dose was stable everything settled I take 2grams per day in a split dose which is the maximum for my body weight.

    Stick with it the benefits will come soon and hopefully you will soon feel a lot better.

  • Reading your and Angela's reply has made me more determined to give it another go.

    Thank you :)

  • tiredmum

    oh you poor thing im so on your side thankfully im not on any heavy drugs and hope i dont have to be either.

    when i was diagnosed last feb my doc put me on hydroxy and was told that it is well tolerated by most people,so i had confidence that i would have no problems.

    god i was wrong only after 2 days i felt sick then i got the cramps and by day 14 i was being woken up alnight long with bad stomach pain and could barely walk. i so wanted to keep taking it because i thought it was doing me good but by the end of week 3 i had lost 6lb in weight and just refused to eat because of my stomach pains.

    i phoned the nurse and she said to come off it right away it was such a relief for me but it has left me scared, as now i have no confidence that if i need strong drugs in the future i will struggle to tolerate them.

    hope everything works out for you.

    debs

  • Hi tiredmum,

    I was really scared when I started taking Mycophenolate 9 months ago as i had had an awful allergic reaction to Azothiaprine. Anyhow, apart from some nausea in the beginning it all went well and I increased the dosage very slowly to one tablet three times a day. It has done wonders for my lupus although I still have flares if I do to much on the whole I feel much better. I do make sure that I take the tablets after food and I think this helps as I don't have any stomach problems.

    I hope you soon get used to them and feel the benefit.

  • hello, i take mmf for past year,at first my tummy was terrble,so swollen,tender and awful indigestion,i felt like i was 14 months pregnant,live bio yogurt was my saviour! i had some when ever i could and always before and after meals,i know it doesnt taste great but it really helped me,give it a try but always tell your doc how you are feeling,it made me shed alot of my hair,i had hair to my bottom,but it was getting really thin,i couldnt run my fingers through it without it coming out but i decided to have it cut to my shoulders and it stopped! either my hair was too long or my hair follicles got use to the drug,good luck xx

  • Hello, sorry to hear you dont feel great.

    You need to stick with it a bit longer. The benefits are worth it. I was off work sick the first week I took it I felt so ill. It did get better but then my body wouod not tolerate it and I was switched to Myfortic Acid, which is a sugar coated version....and much easier on the stomach....mention this alternative to your consultant. Xx

  • Hi Angela,

    Sorry to hear you are not coping with your med. I had to stop taking it after the increase as I was having terrible abdominal pains and cramps, which was keeping me awake.

    I got in touch with the Rheumatology nurse who then got in touch with the consultant and he then decided I should stop taking the Mycophenolate, However I had to take it again as an MRI scan showed the lupus was attacking the blood vessels in my brain.

    I am always vomiting every night so my consultant decided that I should have Cyclophosphamide (chemotherapy) as he thinks the med was not been absorbed properly because of the vomiting.

    Hope you manage to tolerate your medication.

  • im currently on the cyclophosamide drip every 2 weeks for 3 months which has brought my rash on really bad i look like im from a horror movie at the moment but after i finish the course they are going to put me on Mycophenolate and after reading these comments im now quite worried about the effects i started on hydroxy and felt rubbish on them to begin with but fine once they settled down hope yours settle down soon xxx also i have been told Mycophenolate is really good for your skin xx good luck hope all works out for you xxx

You may also like...